# SDR CA091210009

- Difficulty date: November 27, 2009
- Submitted: January 19, 2010
- Operation: General aviation
- Make and model: Piper PA-31P
- Aircraft time: 4,392 hours
- Engine: Lyc TIGO541E1A
- Propeller: Hartzl HCC3YN
- System (JASC): 2731 · Elevator Tab Control System
- Part: Drum
- Condition: Misrigged
- Location: Elevator
- Stage of operation: CL
- How discovered: O
- Nature of condition: W, F
- Precautionary procedure: A

## Discrepancy

(CAN) ACFT DEPARTED FOR A POSITIONING FLIGHT, AFTER A MX EVENT. DURING TAKEOFF,  PILOT NOTED EXCESSIVE FORCE REQUIRED TO OPERATE ELEVATOR TRIM SYS, AND POOR RESPONSE TO PILOT INPUT. PILOT WAS PAST REJECT POINT AND TOOK OFF, DECLARED AN EMERGENCY AND LANDED WITHOUT INCIDENT. ACFT WAS GROUNDED PENDING INVESTIGATION OF THE FAULT. INVESTIGATION REVEALED THAT THE ELEVATOR TRIM SYS WAS OPERATING IN REVERSE SENSE. THE MX EVENT PRIOR TO THIS FLIGHT INCLUDED AN ELEVATOR TRIM CABLE CHANGE.  UPON DISSASEMBLY, IT WAS NOTED THAT THE REAR TRIM DRUM WAS WOUND IN THE WRONG DIRECTION. THIS DID NOT CAUSE THE REVERSE OPERATION, DUE TO DESIGN OF THE SYS, ONLY IMPACT OF THE INCORRECT WINDING WAS EXCESSIVE SYS FRICTION. THIS DRUM WAS NOT RE-WOUND AT THIS MX EVENT, FURTHER INVESTIGATION REVEALED THAT THE TRIM CABLE WAS INCORRECTLY ROUTED AT THIS INSTALLATION, RESULTING IN THE SYS OPERATING IN WRONG SENSE. THE SYS UNDERWENT AN INDEPENDANT INSPECTION BY AN ON TYPE ACA HOLDER THAT FAILED TO IDENTIFY THE DEFECT IN THE SYS DUE TO MISCOMUNICATION BY THE 2 ENGINEERS UNDERTAKING THE INDEPENDENT INSP.  ELEVATOR TRIM CABLE WAS RE-ROUTED CORRECTLY, THE ELEVATOR TRIM SERVO WAS SENT OUT FOR INSP TO ENSURE THAT IT WAS NOT DAMAGED IN THIS EVENT.
